Alert archive / Florida / Tornado Warnings in 2009
Tornado Warning 8, NWS Miami, FL
NWS Miami, FL issued this tornado warning at Dec 18, 2009, 8:51 AM EST for Collier County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 18, 2009, 8:51 AM EST (13:51 UTC)
- Expired
- Dec 18, 2009, 9:35 AM EST
- In force
- 44 min
- Issued by
- NWS Miami, FL
- Area
- Storm-based polygon
County Collier County, FL
The radar
The Miami radar (KAMX), 155 km from the middle of the area, began a volume at 13:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 18, 7:19 AM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 1.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1076 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KMFL 181351
TORMFL
FLC021-181445-
/O.NEW.KMFL.TO.W.0008.091218T1351Z-091218T1445Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MIAMI FL
851 AM EST FRI DEC 18 2009
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* TORNADO WARNING FOR...
WEST CENTRAL COLLIER COUNTY IN SOUTHWEST FLORIDA...
THIS INCLUDES THE CITY OF NAPLES AND PELICAN BAY...
* UNTIL 945 AM EST
* AT 850 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE STORM CAPABLE OF PRODUCING A TORNADO NEAR NAPLES...
MOVING NORTHEAST AT 20 MPH.
THIS STORM IS ALSO CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.
* THE TORNADO WILL BE...
BETWEEN NAPLES AND PELICAN BAY...
AND SURROUNDING COMMUNITIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE NEAR THE PATH OF A TORNADO...SEEK SHELTER IN A STURDY
BUILDING ON THE LOWEST FLOOR...AWAY FROM OUTSIDE WALLS AND WINDOWS.
GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS.
SOUTH FLORIDA TORNADOES MAY AT TIMES BE SMALL AND NARROW BUT THEY ARE
STILL DANGEROUS. THEY CAN EASILY FLIP A VEHICLE OR TRAILER OR CAUSE
LARGE TREES TO FALL. TAKE COVER INSIDE A STURDY BUILDING IMMEDIATELY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM EST FRIDAY AFTERNOON
FOR SOUTHERN FLORIDA.
&&
LAT...LON 2634 8185 2634 8182 2632 8181 2632 8167
2628 8162 2606 8177 2607 8180 2608 8180
2609 8182 2628 8183 2630 8185 2633 8185
TIME...MOT...LOC 1350Z 204DEG 17KT 2617 8181
$$
PS1 follow-up statement
943
WWUS52 KMFL 181435
SVSMFL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
935 AM EST FRI DEC 18 2009
FLC021-181419-
/O.CAN.KMFL.TO.W.0008.000000T0000Z-091218T1445Z/
COLLIER FL-
935 AM EST FRI DEC 18 2009
...THE TORNADO WARNING FOR WEST CENTRAL COLLIER COUNTY IS
CANCELLED...
NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE STORM THAT
PROMPTED THE WARNING HAD WEAKENED AND THEREFORE THE TORNADO WARNING HAS
BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM EST FRIDAY AFTERNOON
FOR SOUTHERN FLORIDA.
LAT...LON 2634 8185 2634 8182 2632 8181 2632 8167
2628 8162 2606 8177 2607 8180 2608 8180
2609 8182 2628 8183 2630 8185 2633 8185
TIME...MOT...LOC 1409Z 204DEG 17KT 2625 8177
$$
PSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this tornado warning went out at Dec 18, 5:58 AM EST, 2 hours 53 minutes earlier.
Area forecast discussion, Dec 18, 5:58 AM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
558 AM EST FRI DEC 18 2009
.AVIATION...S FLA IN VRY MOIST UNSTABLE AIR AND AMPLE SHRA/WDLY
SCT TSRA (ATTM) MAINLY OVER GULF WATERS MOVG N NE ONTO THE SW FLA
COAST. ACTIVITY WL SPREAD/DVLP OVER THE AREA WITH INTMT MVFR CIG/VSBY.
WNDS ACRS ALL TERMINALS SE 10-12 KTS WITH GUSTS 20+ E COAST BCMG S
15 TO 20 KTS GUSTS 25+ KTS AFT 16Z. BY 00Z WNDS SW E COAST AND
WNW KAPF.
&&
.PREV DISCUSSION... /ISSUED 540 AM EST FRI DEC 18 2009/
UPDATE...
A FLOOD WARNING HAS BEEN ISSUED FOR PORTIONS OF BROWARD AND PALM
BEACH COUNTIES THAT RECEIVED VERY HEAVY RAINFALL YESTERDAY AND LAST
NIGHT. RECENT REPORTS WERE RECEIVED FOR ROAD CLOSURES THAT
CONTINUE...WHICH PROMPTED THE ISSUANCE OF THE FLOOD WARNING.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL OF THE LOCAL ATLANTIC
WATERS INCLUDING BISCAYNE BAY...THE LOCAL GULF WATERS AND LAKE
OKEECHOBEE.
60
PREV DISCUSSION... /ISSUED 443 AM EST FRI DEC 18 2009/
DISCUSSION...
A LOW PRESSURE SYSTEM IS RAPIDLY DEVELOPING IN THE NORTHERN GULF
OF MEXICO JUST SOUTH OF LOUISIANA...WITH A WARM FRONT EXTENDING
EASTWARD INTO NORTHERN FLORIDA. A DEEP MID TO UPPER LEVEL LOW IS
DIGGING IN BEHIND IT. THE SURFACE LOW IS FORECAST TO DEEPEN THIS
MORNING WITH THE CENTER FORECAST TO PASS ACROSS NORTHERN FLORIDA
TODAY AND EXIT THE SOUTHEAST GEORGIA COAST TONIGHT WITH SOUTH
FLORIDA BEING IN THE WARM SECTOR. AS THE SYSTEM PASSES ACROSS
SOUTH FLORIDA TODAY...WIDESPREAD RAIN AND SCATTERED THUNDERSTORMS
ARE EXPECTED THIS MORNING AND INTO THIS AFTERNOON...WITH PERIODS
OF HEAVY RAIN POSSIBLE WITH ADDITIONAL FLOODING POSSIBLE IN
ISOLATED AREAS. IN ADDITION...THE LOCAL HELICITY AND THE LOW LEVEL
WIND SHEAR COULD BE FAVORABLE AND WILL LEAD TO AN ISOLATED CHANCE
OF SEVERE WEATHER...WITH WIND GUSTS POSSIBLY BEING ENOUGH TO CAUSE
ISOLATED DAMAGE AND THE POSSIBILITY OF STORMS WITH ROTATION
SUPPORTING THE POSSIBILITY OF A TORNADO OR WATERSPOUTS. THE
CONDITIONS FOR SEVERE WEATHER ARE PROBABLY MOST LIKELY IN THE
MORNING AND EARLY AFTERNOON WITH THE SHEAR PROFILE NOT SUPPORTIVE
LATER IN THE AFTERNOON OR EVENING. THE STORM PREDICTION CENTER
JUST ISSUED A STATEMENT SAYING THAT A TORNADO WATCH BEING ISSUED
IS UNLIKELY AS ENVIRONMENTAL CONDITIONS AND DYNAMICS DO NOT FULLY
SUPPORT SEVERE WEATHER POTENTIAL. AFTER OOZ SATURDAY AS THE LOW
STARTS TO EXIT NORTH FLORIDA...RAPID CLEARING ACROSS SOUTH FLORIDA
IS EXPECTED.
THE CURRENT FLOOD ADVISORIES/WARNINGS THAT WERE ISSUED EARLIER WILL BE
ALLOWED TO EXPIRE AS THE THE HEAVY SHOWERS HAVE MOVED JUST OFF
SHORE. IF WARRANTED...ADDITIONAL FLOOD ADVISORIES MAY BE ISSUED.
AFTER THE FRONT PASSES THROUGH TONIGHT...TEMPERATURES WILL BEGIN TO
DROP THROUGH THE WEEKEND...WITH THE LOWS ON MONDAY MORNING POSSIBLY
REACHING NEAR THE UPPER 30S IN THE NORTHWEST INTERIOR IN NORTHWEST
GLADES COUNTY...WITH WIND CHILLS POSSIBLE REACHING THE MID 30S.
THE TEMPERATURES ACROSS THE METRO AREAS COULD BE NEAR THE UPPER
40S. NEED TO STRESS SOME UNCERTAINTY IN THE FORECAST...THERE WILL BE MORE
FORECAST CONFIDENCE IN THE TEMPERATURE FORECAST AS WE CLOSER TO
THAT PERIOD.
MARINE...
IN ADDITION TO THE ATLANTIC WATERS...THE SMALL CRAFT ADVISORY HAS BEEN
EXTENDED TO THE LOCAL GULF WATERS AS THE WINDS ARE EXPECTED TO BE
AROUND 22 KNOTS LATER THIS MORNING AND THIS AFTERNOON. A GALE
WARNING WILL LIKELY BE ISSUED FOR THE GULF STREAM WATERS...MAINLY
FOR FREQUENT GUST EXCEEDING 35 KNOTS EXPECTED THIS AFTERNOON AND
EVENING.
FIRE WEATHER...
NO FIRE WEATHER CONCERNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 79 60 71 49 / 90 40 10 10
FORT LAUDERDALE 80 60 75 53 / 90 40 10 10
MIAMI 81 64 75 54 / 90 40 10 10
NAPLES 76 63 70 53 / 90 20 10 10
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 7 AM EST SATURDAY
FOR AMZ610-AMZ630.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 7 AM EST SATURDAY
FOR AMZ650-AMZ651-AMZ670-AMZ671.
GM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 7 AM EST SATURDAY
FOR GMZ656-GMZ657-GMZ676.
&&
LONG TERM...60/BD
SHORT TERM/AVIATION...15/JRHazardous weather outlook, Dec 18, 8:42 AM EST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...CORRECTED NATIONAL WEATHER SERVICE MIAMI FL 842 AM EST FRI DEC 18 2009 FLZ063-066>075-168-172>174-191100- GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER- INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE- METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH- COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- 842 AM EST FRI DEC 18 2009 ...TORNADO WATCH IN EFFECT UNTIL 1 PM REGION WIDE... ...FLOODING CONTINUES ACROSS PARTS OF EAST COAST METRO AREAS... ...HAZARDOUS MARINE CONDITIONS LIKELY THROUGH SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT TORNADOES: THERE IS A CONCERN FOR A FEW WATERSPOUTS OR TORNADOES TODAY ACROSS ALL OF SOUTH FLORIDA. A TORNADO WATCH IS IN EFFECT REGION WIDE THROUGH EARLY AFTERNOON. WIND: A FEW THUNDERSTORMS, WITH WIND GUSTS UP TO 70 MPH WILL OCCUR ACROSS THE ATLANTIC WATERS AND MAINLAND SOUTH FLORIDA TODAY. THIS THREAT WILL GRADUALLY END FROM WEST TO EAST DURING THE AFTERNOON HOURS. FLOODING: LOCALLY HEAVY RAIN CAN BE EXPECTED TODAY WITH THE THUNDERSTORM ACTIVITY. FOR THE WESTERN TWO THIRDS OF SOUTH FLORIDA, WHERE RAINFALL WAS LIGHTER THURSDAY, ANY FLOODING WILL BE LOCALIZED. IN THE METRO AND COASTAL AREAS OF EAST FLORIDA, ANY RAINFALL ADDED TO THE EXTREMELY SATURATED SOILS AND AREAS OF STANDING WATER WILL LEAD TO ADDITIONAL FLOODING, POSSIBLY INUNDATING ROADWAYS AND LOW LYING AREAS. THIS WILL ESPECIALLY BE LIKELY GENERALLY EAST OF INTERSTATE 95 IN THE EAST COAST METRO AREAS. THUNDERSTORMS: STRONG SOUTHERLY WIND FLOW WILL BRING DEEP TROPICAL MOISTURE OVER SOUTH FLORIDA AHEAD OF A STRONG COLD FRONT THAT WILL INCREASE THE CHANCES OF SHOWERS AND THUNDERSTORMS TODAY INTO EARLY TONIGHT. A FEW STRONG TO SEVERE STORMS AFFECTING PORTIONS OF SOUTHERN FLORIDA WILL BE POSSIBLE. WAVES: SEAS WILL BUILD TO 7 TO 9 FEET IN THE GULF STREAM TODAY AND 8 TO 10 FEET TONIGHT. WIND GUSTS TO GALE FORCE EVEN OUTSIDE OF THUNDERSTORMS WILL BE POSSIBLE, LEADING TO ROUGH MARINE CONDITIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEAS WILL CONTINUE UP TO 7 FEET IN THE GULF STREAM ON SATURDAY AS STRONG WINDS OF 20 TO 25 KNOTS CONTINUE. A COLDER AIRMASS WILL FILTER INTO SOUTH FLORIDA BEHIND THE COLD FRONT. LOW TEMPERATURES MAY DROP INTO THE UPPER 30S TO AROUND 40 DEGREES ACROSS PARTS OF THE LAKE OKEECHOBEE REGION MONDAY AND TUESDAY MORNINGS WITH WIND CHILLS IN THE MID 30S POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER OR ADDITIONAL FLOODING TO THE NATIONAL WEATHER SERVICE IN MIAMI. REPORTS OF ADDITIONAL RAINFALL AMOUNTS OF 3 INCHES OR MORE ALONG WITH STORM TOTAL AMOUNTS OF 5 INCHES OR MORE ARE ENCOURAGED. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI. STRASSBERG
In the hours before
Special weather statement, Dec 18, 8:47 AM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
847 AM EST FRI DEC 18 2009
FLZ069-070-181415-
COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
847 AM EST FRI DEC 18 2009
...STRONG STORM APPROACHING THE NAPLES AREA...
AT 846 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM NEAR NAPLES...MOVING NORTHEAST AT 20 MPH. WIND GUSTS IN
EXCESS OF 45 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT...
NAPLES...
EAST NAPLES...
PELICAN BAY...
NORTH NAPLES...
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACT WILL BE GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
ALSO...THIS STORM IS DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR
TORNADOES.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM EST FRIDAY AFTERNOON
FOR SOUTHERN FLORIDA.
LAT...LON 2633 8177 2632 8170 2612 8162 2601 8177
2606 8180 2608 8180 2609 8182 2612 8181
2616 8183 2621 8182 2622 8183 2624 8183
TIME...MOT...LOC 1347Z 214DEG 16KT 2613 8181
PSThe office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 7:13 PM EST | Flash Flood Warning | MFL | Broward | 2 hr |
| Dec 17, 7:32 PM EST | Areal Flood Advisory | MFL | Broward, Miami-Dade, Palm Beach | 3 hr |
| Dec 17, 7:40 PM EST | Flash Flood Warning | MFL | Broward, Miami-Dade | 110 min |
| Dec 17, 8:25 PM EST | Special Marine Warning | MFL | 35 min | |
| Dec 17, 9:05 PM EST | Special Marine Warning | MFL | 55 min | |
| Dec 17, 9:19 PM EST | Flash Flood Warning | MFL | Broward, Miami-Dade | 116 min |
| Dec 17, 10:16 PM EST | Special Marine Warning | MFL | 59 min | |
| Dec 17, 10:26 PM EST | Flash Flood Warning | MFL | Broward, Palm Beach | 3 hr |
| Dec 17, 10:35 PM EST | Areal Flood Advisory | MFL | Broward, Palm Beach | 3 hr |
| Dec 17, 11:16 PM EST | Areal Flood Warning | MFL | Broward, Miami-Dade | 6 hr |
| Dec 18, 1:47 AM EST | Areal Flood Advisory | MFL | Broward, Palm Beach | 3 hr |
| Dec 18, 5:13 AM EST | Areal Flood Warning | MFL | Broward, Palm Beach | 3 hr |
| Dec 18, 7:16 AM EST | Special Marine Warning | MFL | 59 min | |
| Dec 18, 7:17 AM EST | Special Marine Warning | MFL | 58 min | |
| Dec 18, 8:01 AM EST | Areal Flood Warning | MFL | Broward, Palm Beach | 3 hr |
| Dec 18, 8:29 AM EST | Special Marine Warning | MFL | 61 min | |
| Dec 18, 8:40 AM EST | Special Marine Warning | MFL | 23 min | |
| Dec 18, 8:47 AM EST | Special Weather Statement | MFL | Collier | 28 min |
| Dec 18, 9:06 AM EST | Special Weather Statement | MFL | Hendry | 24 min |
| Dec 18, 9:11 AM EST | Special Marine Warning | MFL | 64 min | |
| Dec 18, 9:14 AM EST | Special Marine Warning | MFL | 46 min | |
| Dec 18, 9:15 AM EST | Special Weather Statement | MFL | Broward | 30 min |
| Dec 18, 9:18 AM EST | Special Weather Statement | MFL | Miami-Dade | 27 min |
| Dec 18, 9:28 AM EST | Special Weather Statement | MFL | Collier | 47 min |
| Dec 18, 9:31 AM EST | Special Weather Statement | MFL | Hendry | 29 min |
| Dec 18, 9:32 AM EST | Gale Warning | MFL | 12 hr | |
| Dec 18, 9:38 AM EST | Tornado Warning | MFL | Miami-Dade | 67 min |
| Dec 18, 9:55 AM EST | Special Marine Warning | MFL | 65 min | |
| Dec 18, 10:24 AM EST | Special Marine Warning | MFL | 51 min | |
| Dec 18, 10:26 AM EST | Special Weather Statement | MFL | Collier, Monroe | 64 min |
| Dec 18, 10:27 AM EST | Tornado Warning | MFL | Miami-Dade | 63 min |
| Dec 18, 10:48 AM EST | Special Marine Warning | MFL | 57 min | |
| Dec 18, 11:04 AM EST | Areal Flood Warning | MFL | Broward, Miami-Dade, Palm Beach | 4 hr |
| Dec 18, 11:20 AM EST | Special Weather Statement | MFL | Broward, Miami-Dade, Palm Beach | 55 min |
| Dec 18, 11:24 AM EST | Special Marine Warning | MFL | 51 min | |
| Dec 18, 11:48 AM EST | Special Weather Statement | MFL | Broward | 42 min |
| Dec 18, 11:52 AM EST | Special Weather Statement | MFL | Broward | 38 min |
| Dec 18, 12:19 PM EST | Special Marine Warning | MFL | 56 min | |
| Dec 18, 12:38 PM EST | Special Weather Statement | MFL | Miami-Dade | 22 min |
| Dec 18, 1:00 PM EST | Tornado Warning | MFL | Miami-Dade | 30 min |
| Dec 18, 1:01 PM EST | Special Weather Statement | MFL | Miami-Dade | 44 min |
| Dec 18, 1:19 PM EST | Special Marine Warning | MFL | 116 min | |
| Dec 18, 3:06 PM EST | Areal Flood Warning | MFL | Broward, Miami-Dade | 4 hr |
| Dec 18, 3:14 PM EST | Special Marine Warning | MFL | 25 min | |
| Dec 18, 3:50 PM EST | Special Weather Statement | MFL | Miami-Dade | 40 min |
| Dec 18, 4:34 PM EST | Special Marine Warning | MFL | 86 min |
Nearby
Tornado Warnings in Florida, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.